Chemical Forums

Please login or register.

Login with username, password and session length

Sponsored links

Pages: [1]   Go Down

Author Topic: Nutritional Supplement Turning Brown  (Read 1018 times)

0 Members and 1 Guest are viewing this topic.

monodiablo

  • New Member
  • **
  • Mole Snacks: +0/-0
  • Offline Offline
  • Posts: 5
Nutritional Supplement Turning Brown
« on: January 05, 2017, 05:35:10 PM »

Hello to all. First I have to say I have no background in chemistry but am faced with a problem and I am not sure where else to turn. I am a supplement designer and am formulating a pre-workout product. Through beta testing this product the color was a mild yellow (without any color additives). After letting the product sit for about 2 weeks, I mixed up a serving and noticed it mixed dark brown. My only conclusion is there must be some sort of reaction between some of the compounds or even with moisture. I simply have no idea and I am less than 2 weeks away from scheduled production... If anyone can even lead me in the right direction of what to do, what to replace or experiment with, I will be forever grateful.

My 'hunch' is that it has something to do with glucuronolactone and something else such as sodium or calcium...but it's nothing more than a hunch.

Here is a list of the other ingredients>

Glycerol Powder
Beta Alanine
Taurine
Grape Fruit Extract
mucuna pruriens
Piperine   
N Acetyl L Tyrosine   
Caffeine Citrate   
DiCaffeine Malate
Ascorbic Acid
Glucuronolactone
Niacinamide
Citric Acid
Lemon Oil
Sucralose   
Bitterness Blocker
Sodium Chloride
Sipernat   
Calcium Silicate

Thank you in advance!
Logged

Borek

  • Mr. pH
  • Administrator
  • Deity Member
  • *
  • Mole Snacks: +1581/-391
  • Online Online
  • Gender: Male
  • Posts: 23900
  • I am known to be occasionally wrong.
    • Chembuddy
Re: Nutritional Supplement Turning Brown
« Reply #1 on: January 05, 2017, 09:31:38 PM »

Some of the ingredients are already mixtures containing hundreds of compounds, so it is not simple to guess what is going on.

I doubt you will be able to determine what is going on with just two weeks for testing, if it takes 2 weeks to see the change.

Is there an ingredient that is already colored even before mixing? How does the mix behave without this ingredient?

Please note per forum rules we in general don't help with such formulations, so the thread can be close any time we decide it crossed the line.
Logged
ChemBuddy chemical calculators - stoichiometry, pH, concentration, buffer preparation, titrations.info, pH-meter.info

AWK

  • Global Moderator
  • Sr. Member
  • ***
  • Mole Snacks: +445/-78
  • Offline Offline
  • Gender: Male
  • Posts: 6186
Re: Nutritional Supplement Turning Brown
« Reply #2 on: January 05, 2017, 11:05:52 PM »

I see at least a few defined chemicals that can react (beta-alanine, ascorbic acid, glucuronolactone). Water and light can initiate reactions.
Logged
AWK

monodiablo

  • New Member
  • **
  • Mole Snacks: +0/-0
  • Offline Offline
  • Posts: 5
Re: Nutritional Supplement Turning Brown
« Reply #3 on: January 06, 2017, 04:17:39 AM »

Thanks for that input and my apologies if this post is out of place for this forum. I am pretty new to this. I certainly appreciate any feedback.

Most of these ingredients are white or off-white. Glucuronolactone is a very faint yellow. Nothing else provides much color.

Beta-alanine, ascorbic acid and glucuronolactone were my first assumptions also but since they are also used in many similar sport performance supplements, it really leaves me clueless. I've not tried another version removing any of these ingredients.

I do notice that once this powdered mixture accumulates moisture it gets darker....but I also use desiccants in the mixture.
Logged

AWK

  • Global Moderator
  • Sr. Member
  • ***
  • Mole Snacks: +445/-78
  • Offline Offline
  • Gender: Male
  • Posts: 6186
Re: Nutritional Supplement Turning Brown
« Reply #4 on: January 06, 2017, 04:32:58 AM »

Glucuronolactone (reacts with amines, eg beta-alanine, and alcohols) and ascorbic acid are very reactive compounds (reductor)
Logged
AWK

monodiablo

  • New Member
  • **
  • Mole Snacks: +0/-0
  • Offline Offline
  • Posts: 5
Re: Nutritional Supplement Turning Brown
« Reply #5 on: January 06, 2017, 06:14:03 AM »

AWK, would that suggest that adding MORE ascorbic acid could possibly reduce the possible reaction between the Glucuronolactone and beta-alanine?
Logged

AWK

  • Global Moderator
  • Sr. Member
  • ***
  • Mole Snacks: +445/-78
  • Offline Offline
  • Gender: Male
  • Posts: 6186
Re: Nutritional Supplement Turning Brown
« Reply #6 on: January 06, 2017, 06:25:59 AM »

Any acid is a catalyst of this reaction.
Logged
AWK

monodiablo

  • New Member
  • **
  • Mole Snacks: +0/-0
  • Offline Offline
  • Posts: 5
Re: Nutritional Supplement Turning Brown
« Reply #7 on: January 06, 2017, 07:27:17 AM »

If removing some of these ingredients is not an option, any suggestion of something that could be added to delay or lessen the reaction?
Logged

AWK

  • Global Moderator
  • Sr. Member
  • ***
  • Mole Snacks: +445/-78
  • Offline Offline
  • Gender: Male
  • Posts: 6186
Re: Nutritional Supplement Turning Brown
« Reply #8 on: January 06, 2017, 08:02:34 AM »

dark glass or plastic packaging, entering coating or capsule.
Logged
AWK

Intanjir

  • Full Member
  • ****
  • Mole Snacks: +39/-1
  • Offline Offline
  • Posts: 219
Re: Nutritional Supplement Turning Brown
« Reply #9 on: January 06, 2017, 08:28:56 AM »

AWK is suggesting your pH may be too low.
Many reactions happen considerably faster at lowered or elevated pH.
In general use neutral salts to replace some free acids unless you have some reason to think you need a low pH.
So in this case I would think you would replace some of the sodium chloride and acids with sodium ascorbate or sodium citrate until the pH was neutral, ie remove the excess HCl.

But I am not a supplement designer and this forum is not an appropriate place to receive the sort of due diligence that may be needed for chemical problems concerning substances that are intended to be ingested.
I would think it prudent to miss the deadline so that you could have enough time to pay someone to do the proper due diligence rather than release something for consumption without knowing whether you had solved the issue.
Or at a minimum reformulate and remove anything that even might be an issue.
Logged

monodiablo

  • New Member
  • **
  • Mole Snacks: +0/-0
  • Offline Offline
  • Posts: 5
Re: Nutritional Supplement Turning Brown
« Reply #10 on: January 06, 2017, 10:00:19 AM »

Thank you all very much for your input. This certainly helps!
Logged
Pages: [1]   Go Up
 

Mitch Andre Garcia's Chemical Forums 2003-Present.

Page created in 0.092 seconds with 23 queries.